Alert archive / Washington / Red Flag Warnings in 2016
Red Flag Warning 14, NWS Pendleton, OR
NWS Pendleton, OR issued this red flag warning at Aug 26, 2016, 11:32 AM PDT. It took effect at Aug 27, 2016, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2016, 11:32 AM PDT (18:32 UTC)
- In effect from
- Aug 27, 2016, 1:00 PM PDT
- Expired
- Aug 27, 2016, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Pendleton, OR
The text
As transmitted.
371 WWUS86 KPDT 261832 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 1132 AM PDT FRI AUG 26 2016 ...BREEZY WINDS AND LOW RELATIVE HUMIDITY ACROSS THE COLUMBIA BASIN AND THE EASTERN COLUMBIA RIVER GORGE ON SATURDAY... .A COLD FRONT SWEEPING ACROSS NORTHERN WASHINGTON ON SATURDAY WILL CAUSE WINDS TO INCREASE ACROSS THE COLUMBIA BASIN AND SURROUNDING VALLEYS AS WELL AS AREAS IN AND AROUND THE EASTERN COLUMBIA RIVER GORGE. THE VEGETATION IS CRITICALLY DRY...AND THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. ORZ639-641-WAZ639-641-675-271600- /O.UPG.KPDT.FW.A.0010.160827T2000Z-160828T0400Z/ /O.NEW.KPDT.FW.W.0014.160827T2000Z-160828T0400Z/ EAST SLOPES OF THE NORTHERN OREGON CASCADES- LOWER COLUMBIA BASIN OF OREGON- EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES- LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 1132 AM PDT FRI AUG 26 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 9 PM PDT SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN WASHINGTON...FIRE WEATHER ZONES 639...641 AND 675 COVERING THE EASTERN COLUMBIA RIVER GORGE AND MOST OF KLICKITAT COUNTY...THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY...AND THE BLUE MOUNTAIN FOOTHILLS. IN OREGON...FIRE WEATHER ZONES 639 AND 641 COVERING THE EASTERN COLUMBIA RIVER GORGE...THE LOWER COLUMBIA BASIN...AND THE BLUE MOUNTAIN FOOTHILLS. * TIMING...WINDS WILL INCREASE IN THE EASTERN COLUMBIA RIVER GORGE AROUND NOON THEN OVER THE REMAINDER OF THE WATCH AREA BY MID AFTERNOON. * WIND...SOUTHWEST TO WEST WIND 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. THE STRONGEST WIND WILL OCCUR IN THE EASTERN COLUMBIA RIVER GORGE. * HUMIDITY...15 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. THE GRASSY AREAS WILL EASILY IGNITE WITH VEHICLE EXHAUST. OUTDOOR BURNING IS NOT RECOMMENDED. KEEP VEHICLES WITH A HOT EXHAUST OFF OF DRY GRASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
641 WWUS86 KPDT 271906 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 1206 PM PDT SAT AUG 27 2016 ...BREEZY WINDS AND LOW RELATIVE HUMIDITY ACROSS THE COLUMBIA BASIN AND THE EASTERN COLUMBIA RIVER GORGE THIS AFTERNOON AND EVENING... .A COLD FRONT SWEEPING ACROSS NORTHERN WASHINGTON THIS AFTERNOON WILL CAUSE WINDS TO INCREASE ACROSS THE COLUMBIA BASIN AND SURROUNDING VALLEYS AS WELL AS AREAS IN AND AROUND THE EASTERN COLUMBIA RIVER GORGE. THE VEGETATION IS CRITICALLY DRY...AND THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. ORZ639-641-WAZ639-641-675-280400- /O.CON.KPDT.FW.W.0014.160827T2000Z-160828T0400Z/ EAST SLOPES OF THE NORTHERN OREGON CASCADES- LOWER COLUMBIA BASIN OF OREGON- EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES- LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 1206 PM PDT SAT AUG 27 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY... * AFFECTED AREA...IN WASHINGTON...FIRE WEATHER ZONES 639...641 AND 675 COVERING THE EASTERN COLUMBIA RIVER GORGE AND MOST OF KLICKITAT COUNTY...THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY...AND THE BLUE MOUNTAIN FOOTHILLS. IN OREGON...FIRE WEATHER ZONES 639 AND 641 COVERING THE EASTERN COLUMBIA RIVER GORGE...THE LOWER COLUMBIA BASIN...AND THE BLUE MOUNTAIN FOOTHILLS. * WIND...SOUTHWEST TO WEST WIND 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. THE STRONGEST WIND WILL OCCUR IN THE EASTERN COLUMBIA RIVER GORGE. * HUMIDITY...15 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. THE GRASSY AREAS WILL EASILY IGNITE WITH VEHICLE EXHAUST. OUTDOOR BURNING IS NOT RECOMMENDED. KEEP VEHICLES WITH A HOT EXHAUST OFF OF DRY GRASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
498 WWUS86 KPDT 280351 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 851 PM PDT SAT AUG 27 2016 ORZ639-641-WAZ639-641-675-280500- /O.EXP.KPDT.FW.W.0014.000000T0000Z-160828T0400Z/ EAST SLOPES OF THE NORTHERN OREGON CASCADES- LOWER COLUMBIA BASIN OF OREGON- EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES- LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 851 PM PDT SAT AUG 27 2016 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 639...639...641...641 AND 675... THE WINDS ACROSS THE AREA HAD DECREASED AND THE RELATIVE HUMIDITY HAD RECOVERED. THUS THE THREAT FOR RED FLAG CONDITIONS HAD DIMINISHED AND THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ VP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 26, 10:57 AM PDT, 35 minutes earlier.
Area forecast discussion, Aug 26, 10:57 AM PDT, 35 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1057 AM PDT FRI AUG 26 2016
Updated AVIATION Discussion
.SHORT TERM...Today and Tonight...Pattern remains persistent with a
ridge of high pressure over the eastern Pacific and an upper trough
over the northern Rockies. This places the forecast area under a dry
northerly flow in which we will see some occasional high clouds.
Winds will be light today and temperatures near normal. Changes are
underway in which a weather system coming over the top of the ridge
will drop into western Canada on Saturday. This will sweep a dry
cool front across the Pacific Northwest resulting in breezy
conditions Saturday afternoon and evening. This will lead to fire
weather concerns discussed in the FIRE WEATHER Discussion.
&&
.AVIATION...18Z TAFs...VFR conditions over the next 24 hours.
Scattered thin high clouds during the TAF period. Winds will be
less than 10 kts. Increasing winds beginning around 27th/16Z with
gusts to 20-25 kts. Polan
&&
.FIRE WEATHER...After a few days of relatively quiet fire weather on
this side of the Cascades...a cold frontal passage on Saturday will
ramp up concerns due to gusty winds and low humidity. The cold
front will not be as strong as the dry cold front last Sunday that
brought 20-30G40 mph winds in the afternoon when the humidity was 5-
15 pct. On Saturday...the RH will be 15-25 pct and the winds will
be 15-25 mph gusting to 30-35 mph. Nevertheless...the winds will be
enough to easily carry a fire through the dry grassy areas and Fire
Weather Watches have been issued for the Lower Columbia Basin,
Yakima Valley, areas in and around the Eastern Columbia River Gorge,
and the Blue Mountain Foothills (fire zones WA/OR 639, WA/OR 641,
and WA 675). The next fire weather concerns will focus on the
thunderstorm potential as early as Wednesday morning when an upper
level shortwave embedded in a southwest flow aloft tracks across
eastern Oregon and southeast Washington. This obviously will bring
on the threat of new fire starts due to lightning. Wister
&&
.PREVIOUS DISCUSSIONS... /Issued 259 AM PDT FRI AUG 26 2016/
SHORT TERM...Friday through Sunday Night...Fair and dry weather
will continue through this weekend. High pressure offshore will keep
a dry northerly flow over the area today before becoming
northwesterly tonight. Skies will be mostly clear though a weak
disturbance will bring a few clouds to Northeast Oregon this morning
before clearing this afternoon. More clouds in advance of a wave
dropping south out of British Columbia will brush the eastern
portion of the area with a few clouds after midnight tonight. Highs
today will be a couple of degrees warmer than yesterday with highs
in the mid 80s to lower 90s in the lower elevations and in the upper
70s to mid 80s in the mountains. Lows tonight will be in the mid 50s
to mid 60s in the lower elevations with 40s and lower 50s in the
mountains. On Saturday, the wave will swing into the Canadian
Rockies and develop a westerly flow over the area. A second wave on
Saturday night and Sunday will flatten the ridge further and develop
a trough over Southern Canada and the Pacific Northwest. Saturday
and Saturday night temperatures will be similar to Friday and Friday
night. Pressure gradients will tighten up on Saturday and a cold
front will bring 15 to 25 mph winds from the Columbia Basin
northward. Combined with continued low humidities, fire danger will
be a concern Saturday and a fire weather watch in out for the
Columbia Basin, the Yakima Valley, the Columbia Gorge and North
Central Oregon. The situation is discussed in more detail in the
fire weather discussion below. Winds will diminish Saturday night.
Skies will turn partly cloudy in the Washington portion of the area
Saturday and Saturday night. On Sunday and Sunday night the trough
will develop further off the British Columbia coast and deepen.
Temperatures will drop 3 to 5 degrees due to the trough bringing in
cooler air. Some moisture will circulate around the low and into
Washington on Sunday night. Most of it will remain north of our
area, but there will be a slight chance of showers along the
Washington Cascade Crest Sunday night. Perry
LONG TERM...Monday through Thursday...General Overview...A pattern
shift looks to be heading this way. Increased clouds on Monday and
Tuesday with temperatures peaking on Monday in the upper 80s to
lower 90s across the lower elevations and in the upper 70s to upper
80s mountains. Temperatures will cool into the 80s, 70s mountains on
Tuesday. This cooling trend will continue through Thursday, by the
the highs may only be in the 70s, with 60s mountains. We will stay
pretty dry on Monday and Tuesday, with exception of the east slopes
of the Washington Cascades, that may see a shower or two. By
Wednesday the mountain areas will have a slight chance of
thunderstorms, and this will spread to the lower elevations as well
on Thursday. Although winds may be breezy at times, it doesn't
appear that there is any significant wind event coming in the
extended.
Technical Synopsis...Upper level low pressure system will continue
to work its way down from the Gulf of Alaska. A fairly warm and dry
southwest flow ahead of the system will persist through Monday
evening. By Tuesday as the low nears, an increase in moisture is
expected, with showers and thunderstorms possible by Wednesday and
Thursday. Seems like there is a decent amount of moisture with this
approaching trough, providing a better chance for wetting rain with
these storms. As the slow moving low continues to move
onshore,cooler air will be in place and expect temperatures to cool
off to near to below normal on Tuesday, with below normal
temperature to follow on Wednesday and Thursday. Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 88 57 89 59 / 0 0 0 0
ALW 89 63 90 66 / 0 0 0 0
PSC 91 55 93 62 / 0 0 0 0
YKM 93 59 92 58 / 0 0 0 0
HRI 91 56 92 61 / 0 0 0 0
ELN 92 57 86 56 / 0 0 10 10
RDM 88 47 88 48 / 0 0 0 0
LGD 85 51 88 52 / 0 0 0 0
GCD 86 50 88 53 / 0 0 0 0
DLS 96 59 89 63 / 0 0 0 0
&&
.PDT Watches/Warnings/Advisories...
OR...Fire Weather Watch from Saturday afternoon through Saturday
evening for ORZ639-641.
WA...Fire Weather Watch from Saturday afternoon through Saturday
evening for WAZ639-641-675.
&&
91/99/83/89Nearby
Red Flag Warnings in Washington, 2016Red Flag Warnings in Oregon, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.